Nebraska, 2004Damaging Wind in Nebraska, July 21, 2004
July 21, 2004 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 21, 1:30 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 21, 1:30 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT WED JUL 21 2004
.DISCUSSION...
CONVECTION CONTINUES ALONG THE SERN BORDER OF NEBRASKA YET THIS
AFTERNOON WITH NEW CONVECTION FORMING OVER NORTHWESTERN KS. 18Z
SURFACE ANALYSIS INDICATED WEAK BOUNDRY IN THIS VICINITY WITH
CONVERGENCE OVER NORTHERN KS. MODELS TAKE SHORT WAVE OVER WESTERN IA
EAST THIS AFTERNOON WHILE A SECOND WEAK WAVE MOVES INTO CENTRAL
NEBRASKA. WILL CONTINUE WITH POPS ACROSS THE CWA TONIGHT BUT REDUCE
TO SLIGHT CHANCE FOR THE FAR NORTH. BETTER CHANCE FOR RAIN ON
THURSDAY AS BAROCLINIC ZONE STRENGTHENS OVER NORTHERN KANSAS WITH
ADDITIONAL SHORT WAVE ENERGY TO SUPPORT CONVECTION. NOT MUCH CHANGE
TO FORECAST BEYOND THURSDAY WITH TREND TOWARD DRIER AND COOLER
CONDITIONS STILL INDICATED BY MODELS INTO THE WEEKEND BEFORE WARMING
RETURNS BY MID WEEK. STILL SOME QUESTION ON STRENGTH OF UPPER TROF
THAT MODELS DEVELOP EARLY NEXT WEEK WITH GFS SHOWING MORE OF A
CLOSED SYSTEM OVER THE AREA THAN THE ECMWF.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
FOBERT
Hazardous weather outlook, Jul 21, 4:45 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT WED JUL 21 2004
IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-221109-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
545 PM CDT WED JUL 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND THURSDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND THURSDAY.
SOME STORMS MAY BE SEVERE DAMAGING WINDS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THUNDERSTORMS WILL CONTINUE THURSDAY NIGHT AND POSSIBLY INTO
FRIDAY MORNING. SOME STORMS MAY BE SEVERE THURSDAY NIGHT...WITH
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE
PRIMARY HAZARDS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
SUNDAY. FUTURE OUTLOOKS WILL ADDRESS THE SEVERE POTENTIAL FOR THIS
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-221109-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
545 PM CDT WED JUL 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND THURSDAY
AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS FROM CENTRAL NEBRASKA
INTO EASTERN SOUTH DAKOTA AND MINNESOTA SHOULD CONTINUE TO PROGRESS
EASTWARD THIS EVENING AND OVERNIGHT. SOME STORMS MAY REACH SEVERE
LIMITS...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL THE PRIMARY HAZARDS.
ALTHOUGH THE WIND SHEAR IS RELATIVELY WEAK TONIGHT...TEMPERATURES
CLIMBED INTO THE 90S WEDNESDAY AFTERNOON...THUS DESTABILIZING
ATMOSPHERE. IN ADDITION...ABUNDANT MOISTURE IS AVAILABLE.
INSTABILITY WILL BE PRESENT THROUGH THE OVERNIGHT HOURS...DECREASING
THURSDAY MORNING FROM THE NORTHWEST...AS A COLD FRONT BRINGS IN DRIER
AIR. THURSDAY...SHEAR PARAMETERS WILL BE MORE FAVORABLE.
SHOULD THUNDERSTORMS DEVELOP...SOME STORMS MAY BE SEVERE THURSDAY...
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.
ZAPOTOCNY
In the hours before
Local storm report, Jul 21, 3:37 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
437 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 7 ESE NIOBRARA 42.71N 97.90W
07/21/2004 KNOX NE LAW ENFORCEMENT
TREES UPROOTED AND A PORCH ROOF WAS MOVED.
&&
SMITHLocal storm report, Jul 21, 4:32 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
532 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 4 N TABLE ROCK 40.24N 96.09W
07/21/2004 PAWNEE NE CO-OP OBSERVER
17 EMPTY BURLINGTON NORTHERN COAL CARS BLOWN OFF TRACKS
AND 2 LARGE MAPLE TREES BLOWN DOWN.
&&
TLThunderstorm Wind, Cedar
- When
- July 21, 5:55 PM CST
- Where
- Cedar County, 6 mi W of St Helena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.817, -97.367
Thunderstorm wind gusts estimated at 60 mph downed a few large tree limbs in west of St. Helena.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Puerto Rico, July 21, 2004$15 million · 50 kt wind · 1 event
- Damaging Wind in South Dakota, July 21, 2004$200,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Michigan, July 21, 2004$110,000 · 53 kt wind · 8 events
- Damaging Winds in Wisconsin, July 21, 2004$70,000 · 65 kt wind · 4 events
- Damaging Winds in Kansas, July 21, 2004$45,000 · 65 kt wind · 3 events
- Damaging Winds in Indiana, July 21, 2004$23,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Minnesota, July 21, 2004$20,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Illinois, July 21, 200460 kt wind · 18 events
- Marine Thunderstorm Winds in Lake Michigan, July 21, 2004$20,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, July 21, 200460 kt wind · 11 events
- Flash Flood and Hail in Indiana, July 21, 20041 in hail · 10 events
- Wildfire in California, July 21, 20041 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417252.